Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 102, NWS Sioux Falls, SD

June 27, 2017Lincoln County, Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 2017, 11:47 PM CDT for Lincoln County, Turner County, South Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2017, 11:47 PM CDT (04:47 UTC)
Expired
Jun 28, 2017, 12:30 AM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 46 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 12:04 AM CDTHAIL 0.752 Sse Davis, SDDIME SIZED HAIL AND VERY HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 7:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2355 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

500 
WUUS53 KFSD 280447
SVRFSD
SDC083-125-280530-
/O.NEW.KFSD.SV.W.0102.170628T0447Z-170628T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1147 PM CDT TUE JUN 27 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Western Lincoln County in southeastern South Dakota...
  Southeastern Turner County in southeastern South Dakota...

* Until 1230 AM CDT

* At 1146 PM CDT, a severe thunderstorm was located near Viborg, or
  13 miles south of Parker, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Viborg around 1150 PM CDT. 
  Hurley around 1155 PM CDT. 
  Davis around 1205 AM CDT. 
  Lennox around 1220 AM CDT. 
  Worthing around 1230 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4310 9713 4332 9724 4342 9681 4317 9672
TIME...MOT...LOC 0446Z 252DEG 23KT 4321 9714 

HAIL...1.00IN
WIND...60MPH
 
$$

Hanko
2 follow-up statements
250 
WWUS53 KFSD 280504
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1204 AM CDT WED JUN 28 2017

SDC083-125-280530-
/O.CON.KFSD.SV.W.0102.000000T0000Z-170628T0530Z/
Lincoln SD-Turner SD-
1204 AM CDT WED JUN 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR WESTERN LINCOLN AND SOUTHEASTERN TURNER COUNTIES...

At 1204 AM CDT, a severe thunderstorm was located over Davis, or 13
miles southeast of Parker, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Lennox around 1220 AM CDT. 
  Worthing around 1230 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4313 9699 4334 9714 4342 9681 4317 9672
TIME...MOT...LOC 0504Z 254DEG 20KT 4324 9697 

HAIL...1.00IN
WIND...60MPH
 
$$

Hanko
227 
WWUS53 KFSD 280525
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1225 AM CDT WED JUN 28 2017

SDC083-125-280535-
/O.EXP.KFSD.SV.W.0102.000000T0000Z-170628T0530Z/
Lincoln SD-Turner SD-
1225 AM CDT WED JUN 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LINCOLN AND
SOUTHEASTERN TURNER COUNTIES WILL EXPIRE AT 1230 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 100 AM CDT for
southeastern South Dakota.

LAT...LON 4313 9699 4334 9714 4342 9681 4317 9672
TIME...MOT...LOC 0525Z 252DEG 23KT 4328 9680 

$$

Hanko

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:45 PM CDT, 2 minutes earlier.

Area forecast discussion, Jun 27, 11:45 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1145 PM CDT Tue Jun 27 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 357 PM CDT Tue Jun 27 2017

Focus through tonight remains on convective timing/location and
associated severe threat. Gusty southerly winds across the region
are beginning to draw boundary layer moisture northward into the
area, though surface dew points in the mid-upper 40s still quite
prevalent in our forecast area as of 19Z. Exception extends from
south central South Dakota eastward along the Missouri River, where
dew points in the mid-upper 50s are more common.

Advection of this moisture is expected to continue into the evening,
as the southerly winds continue beneath an increasing low level jet.
Otherwise the forecast soundings depict plenty of dry air above
850mb in advance of the storms, leading to the enhanced wind threat
as indicated by SPC into our far southern zones. Still concerned
that fairly deep stable layer beneath 850mb will limit strongest
winds from reaching the surface, but with 50+ kts of wind flow
within 1000-1500ft AGL, and 0-3km bulk shear vectors oriented nearly
perpendicular to expected north-south line, accelerating storms
should be able to tap this and bring potential for severe gusts to
the surface as the storms progress eastward.

As far as timing, CAMs have been fairly consistent showing initial
discrete storm development over the Nebraska panhandle/far southwest
South Dakota mid-late afternoon. This activity gradually congeals
into a line from south central South Dakota into central Nebraska
through the early evening, with more isolated activity developing
northward into central South Dakota as the mid-upper level wave
translates eastward into the area. Leading edge of the line has been
projected to reach our far southwest corner by 01Z-02Z, developing
eastward into the I-29 corridor by 04Z-05Z, then continuing into
southwest Minnesota/northwest Iowa during the overnight hours. Most
favorable parameters for damaging wind threat wane or move southeast
of our forecast area by 08Z-09Z, though lagging showers and storms
will continue across eastern parts of the area through the early
morning hours Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 357 PM CDT Tue Jun 27 2017

Relatively slow evolving pattern through the extended with large
trough intensifying over Alberta on Wednesday and then gradually
shifting east into the Great Lakes region over the weekend. Weak
surface ridge moves through the area on Wednesday night leading to
good radiational cooling and overnight lows a few degrees below
normal.

On Thursday, a shortwave train is expected to move across the area
leading to showers and storms.  While the main surface warm front
looks to be located close to I-80, much of the instability appears
to be focused further to the south.  With abundant cloud cover and
rain, have lowered forecast highs toward the cooler end of guidance.

Looks like a relatively cool weekend on the backside of the upper
trough across the Great Lakes region with northwest flow prevailing
over the Northern Plains.  A series of short waves are expected to
move from the Pacific Northwest on Saturday into the Central Plains
on Sunday night.  Low level moisture and instability looks fairly
limited, so for now just have general thunderstorm mention on Sunday
night.

Near seasonal temperatures with a warming trend is expected the
first half of next week as a weak upper level ridge builds into the
region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1144 PM CDT Tue Jun 27 2017

Scattered showers and thunderstorms, a few with hail, will
continue across parts of southeast SD, northeast Nebraska,
southwest MN and northwest IA through about 8z. Low end VFR
ceilings will be likely with the thunderstorms. Outside of the
thunderstorms VFR conditiosn are expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...BT
AVIATION...08
Hazardous weather outlook, Jun 27, 12:00 PM CDT, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1200 PM CDT Tue Jun 27 2017

SDZ038-050-052>054-057>061-063>066-068-069-281700-
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
1200 PM CDT Tue Jun 27 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop during the evening hours. A
few storms could be severe, with the main threats being large
hail up to the size of golf balls, and strong wind gusts of 60 to
70 mph. The greatest potential for large hail appears to be west
of the James River Valley, while the greatest threat for damaging
winds near and south of Interstate 90. An isolated tornado cannot
be ruled out, especially toward central South Dakota in the early
and evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible from 7 pm to midnight Tuesday
evening.

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056-
062-281700-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Kingsbury-Brookings-Lake-Moody-
Minnehaha-
1200 PM CDT Tue Jun 27 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop very late this evening and
last until after midnight. A few storms could approach severe
limits, the main threats being large hail up to the size of
quarters, and strong wind gusts of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ067-070-071-281700-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Lincoln SD-Clay SD-Union-
1200 PM CDT Tue Jun 27 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop during the late evening
hours and last into the overnight. A few storms may be severe,
with the main threats damaging winds of 60 to 70 mph. Areas near
the Interstate 29 corridor may also see large hail to the size of
quarters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible from 10 pm this evening until 3 am
early Wednesday.

In the hours before

Local storm report, Jun 27, 11:22 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1122 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     HAIL             3 ESE SIOUX FALLS       43.53N 96.68W
06/27/2017  M1.00 INCH       MINNEHAHA          SD   TRAINED SPOTTER

&&

TRM
Local storm report, Jun 27, 11:32 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     HAIL             LENNOX                  43.35N 96.90W
06/27/2017  E1.00 INCH       LINCOLN            SD   PUBLIC

&&

TRM
Local storm report, Jun 27, 11:35 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     HAIL             4 NNW HARRISBURG        43.48N 96.73W
06/27/2017  E1.00 INCH       LINCOLN            SD   PUBLIC

&&
Local storm report, Jun 27, 11:37 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1137 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     HAIL             4 ESE SIOUX FALLS       43.53N 96.65W
06/27/2017  E1.00 INCH       MINNEHAHA          SD   PUBLIC

&&
Local storm report, Jun 27, 11:41 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1141 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     HAIL             6 NNW WILMONT           43.83N 95.88W
06/27/2017  E1.00 INCH       NOBLES             MN   TRAINED SPOTTER

            SOME LEAVES WERE ALSO RIPPED DOWN BY THE
            HAIL.

&&

TRM
Local storm report, Jun 27, 11:47 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1147 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     HAIL             5 WNW BIGELOW           43.54N 95.79W
06/27/2017  E0.75 INCH       NOBLES             MN   TRAINED SPOTTER

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:24 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Davison, Douglas, Hutchinson51 min
Jun 27, 11:00 PM CDTSevere Thunderstorm WarningFSDTurner, Yankton45 min
Jun 27, 11:02 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha43 min
Jun 27, 11:22 PM CDTSevere Thunderstorm WarningFSDLincoln, Turner53 min
Jun 27, 11:34 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Hutchinson41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.